Wisconsin, 2006

Hail in Wisconsin, June 25, 2006

June 25, 2006 · NWS ARX · 2 events in 2 counties and zones

Nickel size hail was reported by law enforcement officials and the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Nickel size hail was reported by law enforcement officials and the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 1:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 25, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SUN JUN 25 2006

.SHORT TERM...THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON PRECIPITATION CHANCES
TONIGHT THROUGH MONDAY...THEN AGAIN FOR TUESDAY AND WEDNESDAY
AS YET ANOTHER CLOSED 500MB LOW DROPS SOUTHWARD FROM CANADA.

AFTERNOON WATER VAPOR IMAGERY INDICATED CLOSED 500MB LOW NEAR THE
WI...MN...IOWA BORDER AREA. MEASURED RAINFALL AMOUNTS FROM 12Z-18Z
TODAY AT THE LA CROSSE NWS OFFICE TOTALED 2.03 INCHES. RADAR
INDICATED ADDITIONAL CONVECTION IN AREAS EAST AND SOUTH OF KLSE...
MOVING SLOWLY WESTWARD. THESE STORMS WILL NEED TO BE MONITORED FOR
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE RUNOFF PROBLEMS...
ESPECIALLY IN URBAN AREAS.

DISTINCT DEFORMATION PRECIPITATION ZONE WRAPPED NORTH OF THE LOW...
WITH PRONOUNCED DRY SLOT NOSING INTO NORTHERN IL AND SOUTHERN WI...
WHERE CONVECTION DEVELOPED IN AXIS OF INSTABILITY. VISIBLE SATELLITE
IMAGERY INDICATED SHARP NORTHERN EDGE TO THE CLOUD SHIELD FROM
NORTHERN WI INTO SOUTHWEST MN. WATER VAPOR IMAGERY ALSO SHOWED NEXT
WAVE ADVANCING INTO NORTHERN PARTS OF SASKATCHEWAN AND MANITOBA.

12Z 25JUN06 MODELS INITIALIZED WELL. GFS...ECMWF...UKMET AND WRF
WERE FAIRLY SIMILAR IN EVOLUTION OF ANOTHER MID LEVEL TROUGH OVER
THE UPPER MISSISSIPPI VALLEY TUESDAY INTO WEDNESDAY. THE WRF WAS AN
OUTLIER IN THAT IT DID NOT SUPPORT A CLOSED 500MB LOW DROPPING ACROSS
THE REGION...AS DID THE OTHER MODELS. AS A RESULT...THERE WERE
DIFFERENCES WITH PROGRESSION OF WEAK SURFACE COLD FRONT ON TUESDAY...
ALONG WITH QPF TUESDAY AND WEDNESDAY. AS PREVIOUS FORECASTER
MENTIONED...ENSEMBLES HAVE FAVORED GFS AND EUROPEAN MODEL SOLUTIONS
AND THIS WAS ALSO THE CASE TODAY.

TONIGHT...MODELS INDICATED 500MB LOW WILL NOT BE IN ANY HURRY...AS
IT GRADUALLY SINKS SOUTHWARD. RAINFALL EXPECTED TO LINGER INTO
TONIGHT...SO INCREASED RAIN PROBABILITIES GENERALLY IN AREAS SOUTH OF
INTERSTATE 90. MUCAPE VALUES OF 1000-1500 J/KG BENEATH MID LEVEL
CIRCULATION EXPECTED INTO THE EARLY EVENING AND SLOW MOVEMENT OF
CONVECTION...SUGGEST LOCALLY HEAVY RAINFALL POTENTIAL THIS EVENING.
CHOSE TO MENTION THIS IN APPROPRIATE ZONES...GENERALLY ALONG AND
SOUTH OF A LINE FROM KDLL...KLSE...KFKA...TO KCCY.

MONDAY...IN SPITE OF UPPER LEVEL LOW CONTINUING TO SINK SOUTHWARD...
PROXIMITY OF SYSTEM STILL WARRANTS RAIN PROBABILITIES IN THE CHANCE
CATEGORY IN AREAS EAST AND SOUTH OF KLSE. THERMODYNAMIC ENVIRONMENT
SUPPORTS THIS IDEA WITH T-Q INDICES OF 16C-18C...AS WELL AS STEEP
LAPSE RATES REACHING 8-9C/KM. IN FACT...WRF SUGGESTS A WESTWARD AND
NORTHWARD EXPANSION OF RAIN PROBABILITIES MAY BE WARRANTED. AT THIS
TIME...OPTED TO MAINTAIN AREAL EXTENT OF RAIN CHANCE AS IN CURRENT
DATA BASE...BUT EXTENDED INTO THE AFTERNOON.

TUESDAY INTO WEDNESDAY...NEXT MID LEVEL TROUGH AND ASSOCIATED COLD
POOL ALOFT ANTICIPATED TO ADVANCE SOUTHWARD INTO THE UPPER
MISSISSIPPI VALLEY. T-Q INDICES OF 16C-18C AND STEEP LAPSE RATES
OF 8-9C/KM SUGGEST A FAVORABLE ENVIRONMENT FOR CONVECTION. EXCEPT
FOR INCLUDING SMALL RAIN CHANCE AFTER 06Z 27JUN06 IN NORTHERN AND
WESTERN MOST SECTIONS OF THE FORECAST AREA...WE HAVE MAINTAINED
TIMING AND RAIN PROBABILITIES AS IN CURRENT DATA BASE.

.LONG TERM...THURSDAY THROUGH SUNDAY

THURSDAY...DECENT MODEL CONSENSUS BETWEEN GFS AND ECMWF SUGGESTS THE
UPPER LEVEL TROUGH SHOULD HAVE SHIFTED FURTHER EASTWARD INTO LOWER
GREAT LAKES. THEREFORE...MEDIUM FORECAST CONFIDENCE SUPPORTS LEAVING
DRY CONDITIONS AS IN CURRENT DATA BASE.

FRIDAY INTO SUNDAY...GFS AND ECMWF HAD SIGNIFICANT VARIABILITY WITH
THEIR SOLUTIONS OF UPPER LEVEL AND SURFACE FEATURES. GFS SUPPORTS
A MUCH MORE AMPLIFIED 500MB PATTERN THAN ECMWF...WITH CLOSED LOW
REMAINING SITUATED OVER THE GREAT LAKES. ON THE OTHER HAND...ECMWF
SUGGESTS A PROGRESSIVE NORTHWEST FLOW. DUE TO HIGH VARIABILITY IN THE
MODEL SOLUTIONS...FORECAST CONFIDENCE WAS LOW. THUS...NO CHANGES WERE
MADE TO EXTENDED OUTLOOK IN THIS TIME FRAME.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

THOMPSON
Hazardous weather outlook, Jun 25, 12:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT SUN JUN 25 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
135 PM CDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED FOR THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A BLACK RIVER FALLS WISCONSIN TO
ROCHESTER MINNESOTA LINE. THE INSTABILITY AND WIND PROFILES ARE WEAK
THOUGH...AND SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...SOME SMALL
HAIL WILL STILL BE POSSIBLE WITH THE STRONGER STORMS ACROSS
FAR SOUTHWEST WISCONSIN AND NORTHEAST IOWA.

IN ADDITION...A GOOD MOISTURE FEED INTO THE STORMS...WHICH ARE
ROTATING SLOWLY AROUND AN AREA OF LOW PRESSURE OVER SOUTHWEST
WISCONSIN...COULD LEAD TO APPRECIABLE RAINFALL IN SOME LOCATIONS.
AS RESULT...LOCALIZED FLOODING AND PONDING OF WATER ON AREA
ROADWAYS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TUESDAY
THROUGH WEDNESDAY. THIS WILL DRAG A WEAK FRONTAL BOUNDARY ACROSS THE
AREA RESULTING IN A CHANCE FOR THUNDERSTORMS. AT THIS TIME IT LOOKS
AS THOUGH THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RABERDING

The radar

The La Crosse radar (KARX), 48 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Vernon

When
June 25, 2:00 PM CST
Where
Vernon County, Potts Corner
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.633, -90.650

Hail, Crawford

When
June 25, 3:20 PM CST
Where
Crawford County, 3 mi N of Gays Mills
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.500, -90.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506153, 5506154.